Hypodipsic hypernatremia and diabetes insipidus following anterior communicating artery aneurysm clipping: Diagnostic and therapeutic challenges in the amnestic rehabilitation patient

Benjamin N. Nguyen, Stuart A. Yablon, Christine Y. Chen

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

Hypodipsic hypernatremia (HH) represents a pathological increase in serum sodium due to a lack of thirst and defect in hypothalamic osmoreceptors. While 15% of patients with HH have a vascular aetiology, few cases have been described. Moreover, the presence of such abnormalities in the amnestic patient can have particularly threatening implications, as HH tends to recur unless the patient complies with a regimen of water intake. This study reports the case of a 46-year-old male admitted for rehabilitation of functional deficits following subarachnoid haemorrhage (SAH), with clipping of an anterior communicating artery (ACoA) aneurysm. Clinical examination was remarkable for profound short-term memory loss and inability to retain new information. Blood chemistry on admission showed a serum sodium level of 160 mEq/L, increasing to 167 mEq/L the following day. The patient denied thirst, and showed no clinical signs of dehydration. Neuroendocrine evaluation revealed diabetes insipidus (DI) and HH. Treatment initially included DDAVP and intravenous hydration, later supplemented with chlorpropramide. Stabilization of serum sodium and osmolality did not ensue until the treatment regimen included hydrochlorothiazide and supervision of enforced fluid intake. Endocrine abnormalities may be encountered among patients with vascular lesions adjacent to the hypothalamus. Rehabilitation interventions include establishing a structured medication regimen with fluid administration in the amnestic patient with hypothalamic dysfunction.

Original languageEnglish (US)
Pages (from-to)975-980
Number of pages6
JournalBrain Injury
Volume15
Issue number11
DOIs
StatePublished - 2001

Fingerprint

Hypernatremia
Diabetes Insipidus
Intracranial Aneurysm
Rehabilitation
Thirst
Sodium
Blood Vessels
Therapeutics
Serum
Deamino Arginine Vasopressin
Hydrochlorothiazide
Memory Disorders
Subarachnoid Hemorrhage
Short-Term Memory
Dehydration
Osmolar Concentration
Hypothalamus
Drinking

ASJC Scopus subject areas

  • Clinical Neurology

Cite this

@article{13740ecc44374065aa6914c7f139b936,
title = "Hypodipsic hypernatremia and diabetes insipidus following anterior communicating artery aneurysm clipping: Diagnostic and therapeutic challenges in the amnestic rehabilitation patient",
abstract = "Hypodipsic hypernatremia (HH) represents a pathological increase in serum sodium due to a lack of thirst and defect in hypothalamic osmoreceptors. While 15{\%} of patients with HH have a vascular aetiology, few cases have been described. Moreover, the presence of such abnormalities in the amnestic patient can have particularly threatening implications, as HH tends to recur unless the patient complies with a regimen of water intake. This study reports the case of a 46-year-old male admitted for rehabilitation of functional deficits following subarachnoid haemorrhage (SAH), with clipping of an anterior communicating artery (ACoA) aneurysm. Clinical examination was remarkable for profound short-term memory loss and inability to retain new information. Blood chemistry on admission showed a serum sodium level of 160 mEq/L, increasing to 167 mEq/L the following day. The patient denied thirst, and showed no clinical signs of dehydration. Neuroendocrine evaluation revealed diabetes insipidus (DI) and HH. Treatment initially included DDAVP and intravenous hydration, later supplemented with chlorpropramide. Stabilization of serum sodium and osmolality did not ensue until the treatment regimen included hydrochlorothiazide and supervision of enforced fluid intake. Endocrine abnormalities may be encountered among patients with vascular lesions adjacent to the hypothalamus. Rehabilitation interventions include establishing a structured medication regimen with fluid administration in the amnestic patient with hypothalamic dysfunction.",
author = "Nguyen, {Benjamin N.} and Yablon, {Stuart A.} and Chen, {Christine Y.}",
year = "2001",
doi = "10.1080/02699050110063459",
language = "English (US)",
volume = "15",
pages = "975--980",
journal = "Brain Injury",
issn = "0269-9052",
publisher = "Informa Healthcare",
number = "11",

}

TY - JOUR

T1 - Hypodipsic hypernatremia and diabetes insipidus following anterior communicating artery aneurysm clipping

T2 - Diagnostic and therapeutic challenges in the amnestic rehabilitation patient

AU - Nguyen, Benjamin N.

AU - Yablon, Stuart A.

AU - Chen, Christine Y.

PY - 2001

Y1 - 2001

N2 - Hypodipsic hypernatremia (HH) represents a pathological increase in serum sodium due to a lack of thirst and defect in hypothalamic osmoreceptors. While 15% of patients with HH have a vascular aetiology, few cases have been described. Moreover, the presence of such abnormalities in the amnestic patient can have particularly threatening implications, as HH tends to recur unless the patient complies with a regimen of water intake. This study reports the case of a 46-year-old male admitted for rehabilitation of functional deficits following subarachnoid haemorrhage (SAH), with clipping of an anterior communicating artery (ACoA) aneurysm. Clinical examination was remarkable for profound short-term memory loss and inability to retain new information. Blood chemistry on admission showed a serum sodium level of 160 mEq/L, increasing to 167 mEq/L the following day. The patient denied thirst, and showed no clinical signs of dehydration. Neuroendocrine evaluation revealed diabetes insipidus (DI) and HH. Treatment initially included DDAVP and intravenous hydration, later supplemented with chlorpropramide. Stabilization of serum sodium and osmolality did not ensue until the treatment regimen included hydrochlorothiazide and supervision of enforced fluid intake. Endocrine abnormalities may be encountered among patients with vascular lesions adjacent to the hypothalamus. Rehabilitation interventions include establishing a structured medication regimen with fluid administration in the amnestic patient with hypothalamic dysfunction.

AB - Hypodipsic hypernatremia (HH) represents a pathological increase in serum sodium due to a lack of thirst and defect in hypothalamic osmoreceptors. While 15% of patients with HH have a vascular aetiology, few cases have been described. Moreover, the presence of such abnormalities in the amnestic patient can have particularly threatening implications, as HH tends to recur unless the patient complies with a regimen of water intake. This study reports the case of a 46-year-old male admitted for rehabilitation of functional deficits following subarachnoid haemorrhage (SAH), with clipping of an anterior communicating artery (ACoA) aneurysm. Clinical examination was remarkable for profound short-term memory loss and inability to retain new information. Blood chemistry on admission showed a serum sodium level of 160 mEq/L, increasing to 167 mEq/L the following day. The patient denied thirst, and showed no clinical signs of dehydration. Neuroendocrine evaluation revealed diabetes insipidus (DI) and HH. Treatment initially included DDAVP and intravenous hydration, later supplemented with chlorpropramide. Stabilization of serum sodium and osmolality did not ensue until the treatment regimen included hydrochlorothiazide and supervision of enforced fluid intake. Endocrine abnormalities may be encountered among patients with vascular lesions adjacent to the hypothalamus. Rehabilitation interventions include establishing a structured medication regimen with fluid administration in the amnestic patient with hypothalamic dysfunction.

UR - http://www.scopus.com/inward/record.url?scp=0035181895&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0035181895&partnerID=8YFLogxK

U2 - 10.1080/02699050110063459

DO - 10.1080/02699050110063459

M3 - Article

C2 - 11689095

AN - SCOPUS:0035181895

VL - 15

SP - 975

EP - 980

JO - Brain Injury

JF - Brain Injury

SN - 0269-9052

IS - 11

ER -